Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 103, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2012, 7:11 PM MDT for Billings County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2012, 7:11 PM MDT (01:11 UTC)
- Expired
- Jul 1, 2012, 8:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Billings County, ND
The radar
The Bismarck radar (KBIS), 211 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:04 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343
WUUS53 KBIS 020111
SVRBIS
NDC007-020200-
/O.NEW.KBIS.SV.W.0103.120702T0111Z-120702T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM MDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 800 PM MDT
* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTHWEST OF MEDORA TO 13 MILES NORTHEAST OF THREE V
CROSSING...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MEDORA AND FRYBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4719 10366 4719 10322 4665 10324 4664 10361
4697 10362 4699 10366
TIME...MOT...LOC 0111Z 251DEG 29KT 4705 10360 4664 10352
WIND...HAIL 60MPH <.75IN
$$
ABELING3 follow-up statements
115
WWUS53 KBIS 020124
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT SUN JUL 1 2012
NDC007-020200-
/O.CON.KBIS.SV.W.0103.000000T0000Z-120702T0200Z/
BILLINGS ND-
724 PM MDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
BILLINGS COUNTY UNTIL 800 PM MDT...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF MEDORA TO 13 MILES NORTHWEST OF AMIDON...
MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
FRYBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4719 10366 4719 10322 4665 10324 4664 10361
4697 10362 4699 10366
TIME...MOT...LOC 0124Z 251DEG 29KT 4708 10345 4667 10338
WIND...HAIL 60MPH <.75IN
$$
ABELING644
WWUS53 KBIS 020135
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT SUN JUL 1 2012
NDC007-020200-
/O.CON.KBIS.SV.W.0103.000000T0000Z-120702T0200Z/
BILLINGS ND-
735 PM MDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
BILLINGS COUNTY UNTIL 800 PM MDT...
AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES WEST OF SOUTH FAIRFIELD TO 13 MILES NORTH OF AMIDON...
MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
FRYBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4719 10366 4719 10322 4665 10324 4664 10361
4697 10362 4699 10366
TIME...MOT...LOC 0135Z 251DEG 29KT 4710 10339 4668 10330
WIND...HAIL 60MPH <.75IN
$$
ABELING779
WWUS53 KBIS 020156
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT SUN JUL 1 2012
NDC007-020206-
/O.EXP.KBIS.SV.W.0103.000000T0000Z-120702T0200Z/
BILLINGS ND-
756 PM MDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BILLINGS COUNTY WILL
EXPIRE AT 900 PM CDT/800 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4719 10366 4719 10322 4665 10324 4664 10361
4697 10362 4699 10366
TIME...MOT...LOC 0156Z 251DEG 29KT 4714 10322 4673 10322
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:38 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 1, 5:38 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 638 PM CDT SUN JUL 1 2012 .DISCUSSION... MAIN CONCERNS THROUGH 12Z ARE SEVERE THUNDERSTORMS WEST INTO NORTH CENTRAL THIS EVENING INTO THE OVERNIGHT...AND ONGOING RED FLAG CONDITIONS SOUTHWEST THIS EVENING. LOW PRESSURE IN EAST CENTRAL MONTANA WILL CONTINUE TO MOVE EAST TONIGHT...ACROSS THE CENTRAL DAKOTAS BY MONDAY MORNING. POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS WEST THIS EVENING ALONG AND SLIGHTLY EAST OF THE SURFACE LOW. EVENTUALLY ACTIVITY WILL BECOME MORE FOCUSED ACROSS THE NORTHWEST AND NORTH CENTRAL LATER THIS EVENING AND INTO EARLY MONDAY MORNING WHERE STRONG SFC AND UPPER LEVEL FORCING WILL COINCIDE. MAIN SEVERE THREAT WILL BE STRONG WINDS AND LARGE HAIL THROUGH TONIGHT. ONLY MINOR EDITS WERE MADE FROM WHAT WAS INHERITED FROM THE DAY SHIFT. && .AVIATION... SURFACE LOW PRESSURE WAS OVER CENTRAL WYOMING WITH A TROUGH EXTENDING NORTHWARD INTO WESTERN SASKATCHEWAN. A MID LEVEL THERMAL CAP IS IN PLACE EAST OF THIS FEATURE. THUS VFR AND MAINLY CLEAR SKIES THROUGH 00Z CENTRAL AND EAST. UPPER LEVEL IMPULSES ARE FORECAST TO MOVE NORTHEASTWARD ACROSS THE REGION TONIGHT...WITH THE SOUTHWEST FLOW ALOFT ALLOWING THE SURFACE TROUGH TO MOVE EASTWARD AND APPROACH THE WESTERN DAKOTAS AROUND/AFTER 00Z. THE TROUGH IS PROGGED TO MOVE EAST ACROSS THE DAKOTAS TONIGHT AND WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY. PLENTY OF AVAILABLE CONVECTIVE ENERGY ABOVE THE CAP...BUT THINKING IS THAT CONVECTION MAY NOT REACH KISN/KDIK UNTIL AFTER 00Z AND PROGRESS INTO KMOT/KBIS AROUND 06Z AND REACHING KJMS AROUND 09Z. COMPUTER MODELS SUGGEST ONGOING CONVECTION AFTER 12Z MONDAY FROM KMOT/KBIS/KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR NDZ040-043. && UPDATE...NH AVIATION...JV
Hazardous weather outlook, Jul 1, 4:07 AM MDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BISMARCK ND 507 AM CDT SUN JUL 1 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 507 AM CDT SUN JUL 1 2012 /407 AM MDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE WILL DEVELOP OVER SOUTHEAST MONTANA TODAY AND BEGIN TO MOVE EAST SUNDAY NIGHT THROUGH MONDAY. AS A RESULT...THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS FAR WESTERN NORTH DAKOTA LATE SUNDAY AFTERNOON AND EARLY EVENING...THEN SPREAD EAST SUNDAY NIGHT. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER AND MORE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAT ADVISORY MAY BE NEEDED IN THE JAMES RIVER VALLEY MONDAY AFTERNOON FOR HEAT INDICES OF POSSIBLY BETWEEN 100F AND 105F. SOME UNCERTAINTY REMAINS AS TO THE CLOUD COVER AND OVERALL HIGH TEMPERATURES. PLEASE CHECK BACK FOR FUTURE UPDATES. THERE IS A CHANCE FOR MORE SEVERE THUNDERSTORMS IN CENTRAL NORTH DAKOTA MONDAY INTO MONDAY EVENING. AFTERNOON AND NIGHT-TIME CHANCES FOR THUNDERSTORMS WILL CONTINUE TUESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO REPORT ANY SEVERE WEATHER YOU OBSERVE. KS
In the hours before
Special weather statement, Jul 1, 6:16 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 716 PM CDT SUN JUL 1 2012 NDZ043-020100- BOWMAN ND- 616 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BOWMAN COUNTY UNTIL 700 PM MDT... AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 48 MILES SOUTH OF CARLYLE...OR 48 MILES WEST OF BOWMAN...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THE STORM IS EXPECTED TO CROSS INTO WESTERN BOWMAN COUNTY BETWEEN 630 AND 645 PM MDT. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MUD BUTTES... SUNSET BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Special weather statement, Jul 1, 6:29 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 729 PM CDT SUN JUL 1 2012 NDZ031-020115- GOLDEN VALLEY ND- 629 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN GOLDEN VALLEY COUNTY UNTIL 715 PM MDT... AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF CARLYLE...OR 52 MILES NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEACH... SENTINEL BUTTE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Local storm report, Jul 1, 6:54 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 1 ENE BEACH 46.92N 103.98W
07/01/2012 M64 MPH GOLDEN VALLEY ND AWOS
PEAK GUST MEASURED AT 64 MPH. WINDS STARTED AT 740PM
CDT... WITH PEAK GUST AT 745PM CDT.
&&
NHEINERTSpecial weather statement, Jul 1, 7:02 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 802 PM CDT SUN JUL 1 2012 NDZ032-020145- BILLINGS ND- 702 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL BILLINGS COUNTY UNTIL 745 PM MDT... AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23 MILES NORTHEAST OF CARLYLE...OR 41 MILES WEST OF DICKINSON...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MEDORA...BY 715 PM MDT FRYBURG...BY 730 PM MDT THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Special weather statement, Jul 1, 7:04 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 804 PM CDT SUN JUL 1 2012 NDZ043-020145- BOWMAN ND- 704 PM MDT SUN JUL 1 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL BOWMAN COUNTY UNTIL 745 PM MDT... AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOWMAN... RHAME... GRIFFIN... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ABELING
Local storm report, Jul 1, 7:09 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG BEACH 46.92N 104.00W
07/01/2012 GOLDEN VALLEY ND PUBLIC
POWER LINE KNOCKED DOWN BY STRONG WINDS. RELAYED BY LAW
ENFORCEMENT
&&
JVININGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:47 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 43 min |
| Jul 1, 7:33 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 40 min |
| Jul 2, 1:10 AM MDT | Heat Advisory | BIS | Dickey, LaMoure, McIntosh | 17 hr |
| Jul 2, 9:01 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 59 min |
| Jul 2, 1:59 PM MDT | Red Flag Warning | BIS | Bowman, Slope | 30 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.